DOCUMENTA MATHEMATICA, Vol. 22 (2017), 1519-1538

Ian Le and Evan O'Dorney

Geometry of Positive Configurations in Affine Buildings

Positive configurations of points in the affine building were introduced in [Le] as the basic object needed to define higher laminations. We start by giving a self-contained, elementary definition of positive configurations of points in the affine building and their basic properties. Then we study the geometry of these configurations. The canonical functions on triples of flags that were defined by Fock and Goncharov in [FG1] have a tropicalization that gives functions on triples of points in the affine Grassmannian. One expects that these functions, though of algebro-geometric origin, have a simple description in terms of the metric structure on the corresponding affine building. We give a several conjectures describing the tropicalized canonical functions in terms of the geometry of affine buildings, and give proofs of some of them. The statements involve minimal networks and have some resemblance to the max-flow/min-cut theorem, which also plays a role in the proofs in unexpected ways. The conjectures can be reduced to purely algebraic statements about valuations of lattices that we argue are interesting in their own right. One can view these conjectures as the first examples of intersection pairings between higher laminations. They fit within the framework of the Duality Conjectures of [FG1].

2010 Mathematics Subject Classification: 52B99, 14T05, 51E24, 05E10

Keywords and Phrases: affine building, affine Grassmannian, tropical geometry, max-flow/min-cut

Full text: dvi.gz 35 k, dvi 91 k, ps.gz 273 k, pdf 193 k.